Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 11, NWS El Paso, TX

March 17, 20186 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Mar 17, 2018, 3:30 PM MDT for 6 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 18, 2018, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2018, 3:30 PM MDT (21:30 UTC)
In effect from
Mar 18, 2018, 12:00 PM MDT
Expired
Mar 18, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 54 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS74 KEPZ 172130
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
330 PM MDT Sat Mar 17 2018

...Winds and blowing dust return to the area on Sunday...

.A strong upper trough moving in from the Pacific Northwest will
sweep across northern New Mexico Sunday afternoon. Winds will
increase Sunday morning and continue through the afternoon into
the early evening hours before diminishing. Blowing dust will also
develop along much of the desert lowlands, though a cool front
moving through early in the afternoon may end the blowing dust.
The upper trough could also bring a few morning showers to the
Gila Uplands. 

NMZ402>417-TXZ418>424-181100-
/O.NEW.KEPZ.WI.Y.0011.180318T1800Z-180319T0200Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
330 PM MDT Sat Mar 17 2018

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SUNDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from noon to 8 PM MDT
Sunday. 

* EVENT...Strong winds of 25 to 35 mph. Gusts of 40 to 50 mph,
  strongest along east slopes of mountains. 

* TIMING...Winds will increase in the morning and reach their
  strongest speeds from early afternoon until around sunset.

* IMPACTS...Strong cross winds will make handling of vehicles
  difficult at times. Blowing dust over desert areas will create
  poor visibilities, especially along I-10 corridor west of Las
  Cruces. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hefner
2 follow-up statements
744 
WWUS74 KEPZ 180952
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
352 AM MDT Sun Mar 18 2018

...Winds and blowing dust return to the area on Sunday...

.A strong upper trough moving in from the Pacific Northwest will
sweep across northern New Mexico today. Winds will increase 
during the morning and continue through the afternoon into the 
early evening hours before diminishing. Winds may reach damaging
levels in the Sacramento Mountains. Blowing dust will also 
develop along much of the desert lowlands, though a cool front 
moving through early in the afternoon may reduce the blowing dust.
The upper trough could also bring a few morning showers to the 
Gila Uplands.

NMZ415-416-181800-
/O.UPG.KEPZ.WI.Y.0011.180318T1800Z-180319T0200Z/
/O.NEW.KEPZ.HW.W.0002.180318T1800Z-180319T0200Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
352 AM MDT Sun Mar 18 2018

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a High Wind Warning, which is in effect from noon today to
8 PM MDT this evening. This replaces the Wind Advisory. 

* WINDS...Strong winds of 40 to 50 mph. Gusts of 60 to 70 mph, 
  strongest along east slopes of mountains. 

* TIMING...Winds will increase in the morning and reach their
  strongest speeds from early afternoon until around sunset. 

* Impacts...Strong cross winds will make handling of vehicles
  difficult, especially with high profile vehicles. Trees may be
  blown over leading to property damage.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ402>414-417-TXZ418>424-181800-
/O.CON.KEPZ.WI.Y.0011.180318T1800Z-180319T0200Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
352 AM MDT Sun Mar 18 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* EVENT...Strong winds of 25 to 35 mph. Gusts of 40 to 50 mph, 
  strongest along east slopes of mountains. 

* TIMING...Winds will increase in the morning and reach their 
  strongest speeds from early afternoon until around sunset. 

* IMPACTS...Strong cross winds will make handling of vehicles 
  difficult at times. Blowing dust over desert areas will create 
  poor visibilities, especially along I-10 corridor west of Las 
  Cruces. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Fausett
545 
WWUS74 KEPZ 182009
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
209 PM MDT Sun Mar 18 2018

...Winds and blowing dust return to the area today...

.A strong upper trough moving in from the Pacific Northwest will
sweep across northern New Mexico today. Winds will continue to be
strong through the afternoon into the early evening hours before 
diminishing. Winds may reach damaging levels in the Sacramento 
Mountains. Blowing dust will also develop along much of the desert
lowlands, though a cool front moving through this afternoon may 
reduce the blowing dust. The upper trough could also bring a few 
morning showers to the Gila Uplands.

NMZ415-416-190200-
/O.CON.KEPZ.HW.W.0002.000000T0000Z-180319T0200Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
209 PM MDT Sun Mar 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WINDS...Strong winds of 30 to 45 mph. Gusts of 60 to 70 mph, 
  strongest along east slopes of mountains. 

* TIMING...Winds will continue to increase this afternoon until
  around sunset. 

* Impacts...Strong cross winds will make handling of vehicles 
  difficult, especially with high profile vehicles. Trees may be 
  blown over leading to property damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ402>414-417-TXZ418>424-190200-
/O.CON.KEPZ.WI.Y.0011.000000T0000Z-180319T0200Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
209 PM MDT Sun Mar 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* EVENT...Strong winds of 25 to 35 mph. Gusts of 40 to 50 mph, 
  strongest along east slopes of area mountains. 

* TIMING...Winds will continue across area until around sunset. 

* IMPACTS...Strong cross winds will make handling of vehicles 
  difficult at times. Blowing dust over desert areas will create 
  poor visibilities, especially along I-10 corridor west of Las 
  Cruces. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
26

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 17, 3:21 PM MDT, 9 minutes earlier.

Area forecast discussion, Mar 17, 3:21 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
321 PM MDT Sat Mar 17 2018

.SYNOPSIS...
Looks like a windy week ahead for the Borderland as several
impulses pass through. The first one is an upper trough passing
across northern New Mexico Sunday. This will bring strong winds of
25 to 35 mph to the area, along with blowing dust. Monday through
Wednesday will be quieter with no significant winds, though
temperatures will be cooler. Then Thursday through the weekend,
strong winds will develop again as a series of upper troughs move
across northern New Mexico and the central Rockies. Winds will be
mostly 20 to 30 mph each day, with some blowing dust. Temperatures
will warm to well above normal.

&&

.DISCUSSION...
What do you know-it's March and it's windy. This week is looking
windy for the majority of the time as several upper troughs sweep
across the CWA. In the short term, an upper low continues to churn
over the Pac Northwest. Ahead of it, a shortwave trough is passing
through central New Mexico as we speak, with a plume of moisture
associated with it. This plume is mostly higher level moisture as
PWs are only around .3 to .4 inches. NAM and HRR both showing some
convection developing over northern Mexico and move into west
Texas tonight. Kept a low POP in for Hudspeth, but HRRR continues
to show showers into El Paso county too. Mid level winds on
satellite look pretty stout, though some CU and maybe TCU are
forming over northern Mexico. will have to watch this over the
next several hours.

Sunday...upper trough swings across northern New Mexico. Moderate
lee side cyclogenesis develops over SE Colorado, with surface
trough down across far eastern New Mexico. Gradient and model lower
level winds of 30-35 mph suggest lower rung wind advisory. Will
issue NPW shortly for Sunday afternoon and early evening. Could be
some dense blowing dust, though relatively early fropa and cold
advection may help knock the dust down earlier than usual. Front
could produce a few showers over the Gila as it moves through
Sunday morning.

Monday through Wednesday...no significant weather as we sit in
zonal flow under a low amplitude ridge. Temperatures will be on
the cooler side, just below normal.

Thursday through the weekend...returns to more winds as large
Pacific low drags a series of troughs onshore. Increased southwest
flow will induce lee side cyclogenesis over SE Colorado again.
Expect breezy afternoons each day as surface pressure gradient
tightens, though at this time winds look to remain below advisory
level. Plenty of time for changes though. Warm advection from
southwest flow will push temperatures well above normal, with
warmest temperatures of the season likely.

&&

.AVIATION...Valid 18/00Z-19/00Z...
VFR conditions will continue thru the TAF period. However some
reduction in visibility will be possible after 18Z due to
localized BLDU. Expect P6SM FEW-SCT100 SCT-BKN250 with SW winds
continuing. Expect winds 12 to 15 knots gusting 20 to 25 knots
through 18Z. After 18Z look for increasing SW winds of 25 to 30
knots gusting 35 to 40 knots.

&&

.FIRE WEATHER...
An approaching upper disturbance will bring stronger winds to the
area tonight and Sunday. However, temperatures will be a few degrees
cooler Sunday, resulting in min RH values above critical thresholds
through the day tomorrow. Mainly dry conditions will be the rule
with this system with the exception of some isolated thunder over
far eastern Hudspeth county tonight and a few stray showers over
northwestern fire zones early Sunday. Warm conditions will return
during the week ahead with a continuation of dry surface conditions.
Lowland Min RH values will run between 10 and 15 percent through the
week. This combined with increasing winds Thursday into the weekend
could result in critical fire weather conditions across the region
later in the extended period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 51  65  42  64 /   0   0   0   0
Sierra Blanca           48  66  38  63 /  10   0   0   0
Las Cruces              44  62  35  62 /   0   0   0   0
Alamogordo              45  62  36  60 /   0   0   0   0
Cloudcroft              33  42  24  44 /   0   0   0   0
Truth or Consequences   42  60  34  61 /   0   0   0   0
Silver City             36  50  30  56 /   0  10   0   0
Deming                  42  60  32  62 /   0   0   0   0
Lordsburg               39  58  32  60 /   0  10   0   0
West El Paso Metro      50  64  41  63 /   0   0   0   0
Dell City               46  68  37  66 /   0   0   0   0
Fort Hancock            50  69  41  66 /  10   0   0   0
Loma Linda              47  61  38  60 /   0   0   0   0
Fabens                  48  67  40  65 /   0   0   0   0
Santa Teresa            47  64  39  63 /   0   0   0   0
White Sands HQ          47  63  38  62 /   0   0   0   0
Jornada Range           43  62  32  62 /   0   0   0   0
Hatch                   43  63  32  64 /   0   0   0   0
Columbus                45  63  36  63 /   0   0   0   0
Orogrande               48  64  38  62 /   0   0   0   0
Mayhill                 39  52  31  53 /   0   0   0   0
Mescalero               38  51  30  52 /   0   0   0   0
Timberon                38  50  29  50 /   0   0   0   0
Winston                 36  52  31  56 /   0  10   0   0
Hillsboro               40  56  33  60 /   0   0   0   0
Spaceport               41  61  32  61 /   0   0   0   0
Lake Roberts            34  49  28  56 /   0  10   0   0
Hurley                  36  53  29  58 /   0  10   0   0
Cliff                   32  55  24  58 /   0  10   0   0
Mule Creek              33  52  24  58 /   0  20   0   0
Faywood                 38  55  31  59 /   0  10   0   0
Animas                  39  60  33  63 /   0  10   0   0
Hachita                 40  60  32  62 /   0   0   0   0
Antelope Wells          41  63  33  64 /   0   0   0   0
Cloverdale              39  57  35  61 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon to 8 PM MDT Sunday for NMZ402>417.

TX...Wind Advisory from noon to 8 PM MDT Sunday for TXZ418>424.

&&

Hefner/Laney
Hazardous weather outlook, Mar 17, 6:22 AM MDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
622 AM MDT Sat Mar 17 2018

NMZ401>417-TXZ418>424-181230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
622 AM MDT Sat Mar 17 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Southwest winds gusting to 30 mph may cause patches of blowing
dust this afternoon in the playa west of Lordsburg.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Strong gusty winds with gusts to more than 40 mph will
result in areas of blowing dust with visibilities less than a mile
in spots.

Friday...Windy with areas of blowing dust.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Fausett

Nearby

Wind Advisories in New Mexico, 2018Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.